Utah, 2012

Winter Storm and Winter Weather in Utah, November 9 to 10, 2012

November 9 to 10, 2012 · NWS GJT · 3 events in 3 counties and zones

A strong Pacific trough and associated cold front brought significant snow accumulations and strong winds to the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong Pacific trough and associated cold front brought significant snow accumulations and strong winds to the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 9, 1:54 AM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 9, 1:54 AM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
154 AM MST FRI NOV 9 2012

.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 150 AM MST FRI NOV 9 2012

DUAL POL DOPPLER RADAR HAS INDICATED THAT VIRGA IS FORMING OVER
THE REGION AND SURFACE TOWERS ARE REPORTING LOCALIZED STRONG
GUSTS. WE MAY NEED TO BEGIN THE VALLEY WIND ADVISORIES THIS
MORNING. AT 130 AM THE COLD FRONT WAS APPROACHING SLC AND BEHIND
IT THE CORE OF THE SYSTEM WAS SHOWING VERY COLD CLOUD TOPS
PRODUCING WIDESPREAD SNOW FROM SE IDAHO INTO WESTERN MONTANA.

THE EVENING MODELS HOLDING NO BIG SURPRISES AND THE FORECAST
LOOKS IN EXCELLENT SHAPE. THE 00Z NAM IS A BIT FASTER AND DEEPER
AND HAS A COLDER COLD CORE WITH -34C OVER THE NW COLORADO SUNDAY.
THIS KIND OF FORCING WILL EFFICIENTLY WRING OUT ALL AVAILABLE
MOISTURE INTO BIG FAT SNOW FLAKES. COORDINATED WITH SURROUNDING
OFFICES TO ISSUE VARIOUS WARNINGS AND ADVISORIES FOR ALL ZONES
NORTH OF I-70 WHERE THE FORCING WILL BE BEST.

OTHERWISE WE ARE IN THE WINDY WARM SECTOR OF THE STORM TODAY. THE
LATEST MODELS INDICATE WE HAVE A BIT MORE MOISTURE TO WORK WITH IN
THIS WARM SECTOR. PRECIPITABLE WATER VALUES ARE GENERALLY OVER 0.6
INCHES. WITH DIABATIC COOLING...SNOW LEVELS WILL START OUT AROUND
9000 FEET BUT LOWER TO AROUND 8000 FEET BY LATE AFTERNOON. SNOW
ACCUMULATIONS WILL OCCUR MAINLY ON SW-FACING SLOPES. MODELS
INDICATE THE BEST INSTABILITY WILL OCCUR IN EASTERN UTAH AND FAR
WESTERN COLORADO...BUT STILL BLANKETED THE FORECAST AREA WITH A
CHANCE OF EMBEDDED THUNDERSTORMS. WITH STORM MOTION TO THE NE AT
AROUND 40KTS...ANY STORM WILL BE CAPABLE OF PRODUCING LOCALIZED
VERY STRONG WIND GUSTS.

THE COLD FRONT IS STILL TIMED INTO NE UTAH BEFORE SUNSET THEN
WORKS THROUGH THE FORECAST AREA TONIGHT. JET SUPPORT OVER THE
FRONT PRODUCES IMPRESSIVE LIFT SO EXPECT IMPRESSIVE SNOW RATES OF
1-3 INCHES/HOUR ALONG THE FRONT. FURTHER VALLEY HIGHLIGHTS MAY BE
NEEDED. ALSO THE ADVISORIES FOR THE UNCOMPAHGRE PLATEAU AND LA
SAL/ABAJO MTNS MAY NEED TO BE UPGRADED. FLOW REMAINS SW-W BEHIND
THE FRONT BUT SNOW LEVELS WILL LOWER INTO THE VALLEY FLOORS.

THE HEAVIEST SNOWFALL FOR THE NORTHERN ZONES WILL OCCUR BEFORE
MIDNIGHT...FOR THE CENTRAL AND SOUTHERN ZONES AFTER MIDNIGHT INTO
SATURDAY MORNING. SATURDAY AFTERNOON SNOWFALL WILL FAVOR THE
MOUNTAINS AND NORTHERN PLATEAU AS THE MOIST LAYER SHRINKS.

SATURDAY NIGHT...THE SECOND SHOT OF FRIGID AIR WORKS FROM NW TO SE
THROUGH THE FORECAST AREA. MOISTURE BECOMES QUITE LIMITED...BUT
THE IMPRESSIVE COLD ADVECTION WILL LOWER THE DENDRITIC CRYSTAL
GROWTH REGION RIGHT DOWN ONTO THE SLOPES AND THIS WILL EFFICIENTLY
WRING OUT ALL AVAILABLE MOISTURE INTO BIG FLUFFY FLAKES. RATIOS
SATURDAY NIGHT INTO SUNDAY WILL LIKELY BE AROUND 25:1.

.LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 348 PM MST THU NOV
8 2012

EXPECT A CHANGING OROGRAPHIC FOCUS WITH SNOW FAVORING THE NORTHERN
MOUNTAINS ON SUNDAY.

MONDAY THROUGH THURSDAY...WEAK SHORTWAVE RIDGING PASSES THROUGH
MONDAY AND TUESDAY DRYING THINGS OUT BUT TEMPERATURES WILL BE
QUITE CHILLY RANGING FROM 10 TO 15 DEGREES BELOW NORMAL. GLOBAL
MODELS CONTINUE TO SUPPORT A SPLITTING TROUGH OVER THE PAC
NORTHWEST MID WEEK WITH THE ENERGY FROM THE SOUTHERN PORTION
BRINGING A CHANCE OF PRECIP WEDNESDAY INTO THURSDAY...THIS IS
REFLECTED IN THE GRIDS AS THE LOW POPS OF THE BLENDED SOLUTION.
THE MODELS VARY SLIGHTLY WITH THE TIMING OF THE TROUGH...WITH THE
EC SLOWER AND FAVORED OVER THE FASTER GFS BASED ON PAST
PERFORMANCE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 953 PM MST THU NOV 8 2012

MECHANICAL TURBULENCE AND AREAS OF LOW LEVEL WIND SHEAR (KASE)
WILL BE AVIATION HAZARDS ON FRIDAY. SURFACE WINDS OF 23020G35KTS
WILL BE COMMON ACROSS THE LOWER VALLEYS OF EASTERN UTAH/WESTERN COLORADO
WITH SOME GUSTS OF 40-45KTS.

DEEPER MOISTURE SURGE UNDERWAY WITH PRECIPITATION INCREASING ON THE
WINDWARD SIDE (SOUTH-WEST FACING MOUNTAIN ASPECTS) OVERNIGHT AND
FRIDAY MORNING. WITH RAIN/SNOW EXPANDING AND SNOW LEVEL AT AROUND
9K FEET...EXPECT FREQUENT MOUNTAIN OBSCURATIONS AND AREA CIGS AOB
BKN030.

COLD FRONT WILL MOVE ACROSS NE UTAH (KVEL) EARLY FRIDAY EVENING
AND EXPECT WIDESPREAD -SHRA (SNOW IN THE MOUNTAINS NORTH OF
VERNAL) WITH CIGS BKN025.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
     SUNDAY FOR COZ003-005.

     WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     COZ001-002-020.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST
     SUNDAY FOR COZ017.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM MST SUNDAY
     FOR COZ009-012-018-019.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
     SUNDAY FOR COZ004-010.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST SUNDAY
     FOR COZ013.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MST
     SATURDAY FOR COZ021>023.

     WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM MST SUNDAY
     FOR COZ001-002.

UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
     SUNDAY FOR UTZ025.

     WIND ADVISORY FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     UTZ022-027-029.

     WINTER STORM WARNING FROM 6 AM THIS MORNING TO MIDNIGHT MST
     TONIGHT FOR UTZ023.

     WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 AM MST
     SUNDAY FOR UTZ028.

&&

SHORT TERM...JOE
LONG TERM...TB
AVIATION...PF
Hazardous weather outlook, Nov 8, 4:01 AM MST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
401 AM MST THU NOV 8 2012

COZ001>014-017>023-UTZ022>025-027>029-091115-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
401 AM MST THU NOV 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WINTER DRIVING CONDITIONS WITH SNOWFALL AND STRONG
WINDS ARE POSSIBLE FRIDAY THROUGH SUNDAY OVER MOST MOUNTAIN
PASSES AS A PACIFIC STORM MOVES THROUGH THE AREA.

AS THIS SYSTEM MOVES THROUGH THE AREA FRIDAY AND
SATURDAY...VALLEY RAIN AND MOUNTAIN SNOW WILL SPREAD ACROSS THE
AREA AND MUCH COOLER TEMPERATURES WILL TAKE HOLD. WITH MUCH COLDER
TEMPERATURES EXPECTED TO MOVE IN FRIDAY NIGHT THROUGH
SATURDAY...PRECIPITATION WILL CHANGE TO MAINLY SNOW DOWN TO THE
VALLEY BOTTOMS. PRECIPITATION WILL GRADUALLY DECREASE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
November 9, 3:00 AM MST to November 10, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 20 inches were measured above the 7000 foot level. Additionally, wind gusts of 25 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.

Winter Weather, Tavaputs Plateau

When
November 9, 11:00 PM MST to November 10, 5:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall totals of 4 to 6 inches were measured across the area. Additionally, wind gusts of 35 to 50 mph produced widespread blowing and drifting snow with localized blizzard conditions.

Winter Weather, La Sal & Abajo Mountains

When
November 10, 1:00 AM MST to 9:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 10 inches were measured across the area. Additionally, wind gusts of 30 to 55 mph produced widespread blowing and drifting snow with localized blizzard conditions.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432742, 432745, 432743.